Alert archive / Virginia / Tornado Warnings in 2003
Tornado Warning 11, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at May 9, 2003, 4:12 PM EDT for Dinwiddie County, Greensville County, Sussex County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 4:12 PM EDT (20:12 UTC)
- Expired
- May 9, 2003, 4:50 PM EDT
- In force
- 38 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Dinwiddie County, VA, Greensville County, VA, Sussex County, VA
The radar
The Norfolk radar (KAKQ), 57 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:05 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
212
WFUS51 KAKQ 092012
TORAKQ
VAC053-081-183-092050-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA
GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA
SUSSEX COUNTY IN SOUTHEAST VIRGINIA
* UNTIL 450 PM EDT
* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO OVER ROCKY RUN...
MOVING SOUTHEAST AT 45 MPH.
* THE STORM PRODUCING THE TORNADO WILL REACH...
DEWITT AND BUTTERWORTH AROUND 415 PM
WHARFS STORE AROUND 420 PM
FIELDS CROSSROADS AND PURDY AROUND 430 PM
OWENS AND JARRATT AROUND 435 PM
HILDA AND GRIZZARD AROUND 440 PM
MASON AND GRAY AROUND 445 PM
TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.
LAT...LON 3665 7768 3692 7768 3705 7783 3717 7767
3679 7724
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 9, 4:00 PM EDT, 12 minutes earlier.
Area forecast discussion, May 9, 4:00 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 400 PM EDT FRI MAY 9 2003 BUSY AFTERNOON...DEALING WITH SUPERCELLS. IMPRESSIVE GATE TO GATE ROTATION WITH MAIN CELL...AS IT MOVES SEWD. ENVIRONMENTAL SHEAR IMPRESSIVE WITH SW SFC FLOW...AND STRONG NW WINDS ALFT. THIS LINE TO CONTINUE SWD INTO N CAROLINA THIS EVENING. MORE SEVERE WX POSSIBLE TOMORROW AND AGAIN SUNDAY. COLD FRONT TO CLEAR THE AREA SUN NIGHT...SHOULD PUT AN END TO THE SEVERE WEATHER THREAT FINALLY. SOME QUESTIONS IN THE EXTENDED ABOUT RAIN CHANCES DAYS 6 AND 7...NEXT THU AND FRI...BUT WILL LEAVE OUT FOR NOW AS NO MODEL CONSENSUS YET AS TO HOW PROGESSIVE PATTERN WILL BE. FCSTID = 18 SBY 54 79 60 79 / 30 30 30 40 OXB 52 71 60 72 / 30 30 30 40 ECG 61 82 67 88 / 30 30 30 40 ORF 60 82 67 87 / 30 30 30 40 PHF 60 82 66 85 / 30 30 30 40 AKQ 62 84 66 88 / 30 30 30 40 RIC 61 82 64 87 / 30 30 30 40 FVX 62 84 66 88 / 30 30 30 40 .AKQ... MD...NONE. NC...NONE. VA...NONE. REILLY
Hazardous weather outlook, May 9, 5:30 AM EDT, 10 hours 42 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI MAY 09 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SWODY2 FOR FURTHER DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Local storm report, May 9, 11:17 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1117 AM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM JAMAICA VA 1.75 IN HAIL
05/08/03 MIDDLESEX
REILLYSpecial weather statement, May 9, 12:40 PM EDT, 3 hours 32 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1240 PM EDT FRI MAY 9 2003 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... A WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS VIRGINIA AND THE LOWER EASTERN SHORE THIS AFTERNOON. MEANWHILE...AND AREA OF RAIN AND THUNDERSTORMS WILL MOVE INTO THE REGION FROM THE NORTHWEST TODAY. AS THE STORMS MOVE INTO MORE UNSTABLE AIR...THEY WILL LIKELY INTENSIFY. STORMS MAY ALSO FORM SOUTH OF THE EXISTING STORMS...ALONG ANY OUTFLOW BOUNDARIES THAT ARE GENERATED. THE POTENTIAL EXISTS FOR DAMAGING WINDS...HAIL UP TO DIME SIZE...AND EVEN ISOLATED TORNADOES WITH THE STRONGER STORMS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ. REILLY
Local storm report, May 9, 3:27 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0327 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 5 E SCOTTSVILLE VA 1.50 IN HAIL
05/09/03 FLUVANNA
25Local storm report, May 9, 4:04 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0404 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM AMELIA VA 1.00 IN HAIL
05/09/03 AMELIA NUMEROUS TREES DOWN AT
INTERSECTION OF RT 153 AND
RT 360
0330 PM AMELIA COURTHOUSE VA FX TORNADO
05/09/03 AMELIA POSSIBLE TOUCHDOWN AT
INTERSECTION OF RT 60 AND
RT 522
MPRLocal storm report, May 9, 4:10 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0410 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 3 S CUMBERLAND WV 1.75 IN HAIL
05/09/03 MINERAL TREES AND OUT BUILDINGS
BLOWN OVER
MPRThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:40 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna | 25 min |
| May 9, 2:58 PM EDT | Tornado Warning | AKQ | Cumberland | 32 min |
| May 9, 3:09 PM EDT | Tornado Warning | AKQ | Amelia, Powhatan | 31 min |
| May 9, 3:37 PM EDT | Tornado Warning | AKQ | Amelia, Dinwiddie | 38 min |
| May 9, 3:39 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield | 31 min |
| May 9, 3:52 PM EDT | Severe Thunderstorm Warning | AKQ | Nottoway | 18 min |
| May 9, 4:35 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Nottoway | 40 min |
| May 9, 4:42 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 38 min |
| May 9, 4:51 PM EDT | Tornado Warning | AKQ | Southampton | 24 min |
| May 9, 5:11 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 29 min |
Nearby
Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.